Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Amarillo, TX

May 19, 2021Roberts County, Texas

NWS Amarillo, TX issued this special weather statement at May 19, 2021, 4:45 PM CDT for Roberts County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2021, 4:45 PM CDT (21:45 UTC)
Expired
May 19, 2021, 5:45 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX

County Roberts County, TX

The radar

The Amarillo radar (KAMA), 106 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

194 
WWUS84 KAMA 192145
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
445 PM CDT Wed May 19 2021
 
TXZ004-009-192245-
Ochiltree TX-Roberts TX-
445 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS AND
SOUTHWESTERN OCHILTREE COUNTIES UNTIL 545 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Codman, or 19 miles northwest of Miami, moving
north at 10 mph.

Penny size hail will be possible with this storm. 

This storm will remain over mainly rural areas of northwestern
Roberts and southwestern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
&&

LAT...LON 3581 10077 3577 10098 3598 10109 3609 10108
      3615 10082
TIME...MOT...LOC 2145Z 165DEG 10KT 3587 10090 

$$

Schneider

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at May 19, 2:20 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 19, 2:20 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
220 PM CDT Wed May 19 2021

.SHORT TERM (Today through tomorrow night)...

Main item of interest in the short term is the thunderstorm
potential this afternoon/evening. While a few isolated
thunderstorms are possible, it appears our severe weather chances
are limited through this evening. Sure, a rogue severe storm
could develop, but the chances are low. Wind gusts around 50-60
mph and hail around a nickel/quarter size would be possible with
any storm that became severe or near severe.

An H5 low is hovering over the vicinity of the Panhandles, and it
really doesn't progress east/northeast until later this evening.
Water vapor imagery reveals Gulf moisture advecting in across the
Southern Plains and wrapping around the low over the Panhandles.
The warm moist air is making for pathetic lapse rates (~6-7 C/km)
and therefore weak MLCAPE values only around a few hundred joules
to upwards near 800 J/kg. Bulk shear is only around 20-30 knots.
These are not the best parameters to support updrafts and our
thunderstorm potential. If anything, the low level moisture
tonight may lead to our more impactful weather being the low
level clouds and fog potential. Fog potential could bring
visibilities down to around 5 miles with patchy areas under a
mile, but confidence is low on the fog, especially less than 5
miles.

Tomorrow our lapse rates are a little better (~7-8 C/km) which
leads to better MLCAPE around 1000-1500 J/kg with higher amounts
in the north. Bulk shear is only 30 knots. With the exiting H5 low
there may be a lot of subsidence around tomorrow, and without the
forcing aloft our thunderstorms chances are very low. If we
happen to get a rogue storm, it could end up becoming severe with
minimum criteria possible. Confidence is much higher that we
remain precipitation free across the Panhandles, but if we do get
a thunderstorm it may end up across the northern half of the
Panhandles.

Guerrero

&&

.LONG TERM...
On Friday an upper level high will be located over Kentucky and an
upper level low will be located over Nevada.  This will put the
Panhandles under a southwest flow aloft.  This flow will help to
strengthen the lee-side surface trough across eastern New Mexico.
Low level southeast winds across the Panhandles ahead of the surface
trough will help to draw Gulf of Mexico moisture into our region.
The surface trough will likely be a focus for afternoon showers and
thunderstorms which will slowly move into the Panhandles late Friday
afternoon and Friday night.

On Saturday, more showers and thunderstorms are expected to develop
to our west which will again move this way later in the afternoon
and overnight.

On Sunday, the bottom part of the upper trough will kick east and
northeast across the 4-corners region and across Colorado.  This
will help to increase the upper level flow across the Panhandles
which may help to produce some more robust thunderstorms on this
day.

The upper level high across the eastern U.S. will move southward on
Monday allowing the upper level low to rotate northeast into south
central Canada.  But, a new upper level trough will move into the
Pacific northwest by Tuesday which will keep a weak southwest flow
aloft across the Panhandles.  This weak southwest flow will maintain
a surface lee-side trough/dryline across eastern New Mexico both
Monday and Tuesday.  So, again diurnally driven thunderstorms will
be possible Monday and Tuesday across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                54  80  58  79  61 /  20   0   5  10  20
Beaver OK                  55  80  61  81  62 /  30   0   0   5  10
Boise City OK              49  81  55  81  57 /   5   0   5  20  40
Borger TX                  57  83  62  84  64 /  20   0   0  10  20
Boys Ranch TX              54  84  60  83  62 /   5   0   5  10  30
Canyon TX                  53  81  58  81  60 /  10   5   5  10  20
Clarendon TX               57  78  61  79  63 /  40   5   5  10  20
Dalhart TX                 49  81  55  80  57 /   5   0   5  20  40
Guymon OK                  53  81  58  81  60 /  10   0   0  10  20
Hereford TX                53  83  58  83  60 /   5   5   5  10  20
Lipscomb TX                57  80  61  80  63 /  30   5   0  10  10
Pampa TX                   55  79  60  79  61 /  30   0   0  10  20
Shamrock TX                58  79  61  79  63 /  40   5   5  10  20
Wellington TX              59  80  61  80  63 /  40   5   5  10  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

24/15
Hazardous weather outlook, May 19, 2:14 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
214 PM CDT Wed May 19 2021

OKZ001>003-TXZ001>020-317-200715-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
214 PM CDT Wed May 19 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible through this evening. A storm or
two could become severe with hail and damaging winds being the
main hazards, but the chances for severe weather are low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible mainly during the afternoon and
evening from Friday through Tuesday. At this time, the probability
for widespread severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 4:35 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
435 PM CDT Wed May 19 2021

TXZ014-192230-
Gray TX-
435 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAY COUNTY UNTIL 530 PM
CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Lefors, or 16 miles southeast of Pampa, moving north
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lefors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3529 10065 3525 10086 3548 10099 3555 10067
TIME...MOT...LOC 2135Z 165DEG 10KT 3535 10078

Schneider
Special weather statement, May 19, 4:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
445 PM CDT Wed May 19 2021

TXZ004-009-192245-
Ochiltree TX-Roberts TX-
445 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS AND
SOUTHWESTERN OCHILTREE COUNTIES UNTIL 545 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Codman, or 19 miles northwest of Miami, moving
north at 10 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Roberts and southwestern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3581 10077 3577 10098 3598 10109 3609 10108
      3615 10082
TIME...MOT...LOC 2145Z 165DEG 10KT 3587 10090

Schneider

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:20 PM CDTSpecial Weather StatementAMAHutchinson25 min
May 18, 7:30 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Roberts90 min
May 18, 9:07 PM CDTSpecial Weather StatementAMACollingsworth, Gray, Wheeler68 min
May 19, 4:35 PM CDTSpecial Weather StatementAMAGray55 min
May 19, 4:47 PM CDTSpecial Weather StatementAMAHansford58 min
May 19, 5:16 PM CDTSpecial Weather StatementAMADonley29 min
May 19, 5:46 PM CDTSpecial Weather StatementAMADonley29 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.